Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS San Angelo, TX

April 10, 2017Mason County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 10, 2017, 10:12 PM CDT for Mason County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 10:12 PM CDT (03:12 UTC)
Expired
Apr 10, 2017, 11:15 PM CDT
In force
63 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Mason County, TX

The radar

The Austin/San Antonio radar (KEWX), 148 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:26 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2462 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-3.9

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS54 KSJT 110312
SVRSJT
TXC319-110415-
/O.NEW.KSJT.SV.W.0052.170411T0312Z-170411T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1012 PM CDT MON APR 10 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mason County in west central Texas...

* Until 1115 PM CDT

* At 1012 PM CDT, a severe thunderstorm was located near Castell, or
  10 miles southeast of Mason, moving east at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Loyal Valley around 1030 PM CDT. 

Other locations impacted by this severe thunderstorm include The
Intersection Of US-87 And Ranch Road 783.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3060 9918 3082 9909 3083 9897 3055 9896
TIME...MOT...LOC 0312Z 270DEG 10KT 3068 9906 

HAIL...1.75IN
WIND...60MPH
 
$$

04
1 follow-up statement
910 
WWUS54 KSJT 110325
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1025 PM CDT MON APR 10 2017

TXC319-110415-
/O.CON.KSJT.SV.W.0052.000000T0000Z-170411T0415Z/
Mason TX-
1025 PM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN MASON COUNTY...

At 1025 PM CDT, a severe thunderstorm was located near Castell, or 13
miles east of Mason, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southeastern Mason County, including the following locations: The
Intersection Of US-87 And Ranch Road 783.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3060 9918 3082 9909 3083 9897 3055 9896
TIME...MOT...LOC 0325Z 270DEG 10KT 3068 9902 

HAIL...1.25IN
WIND...60MPH
 
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:29 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 10, 6:29 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
629 PM CDT Mon Apr 10 2017

.AVIATION...
/00Z TAFS/

Look for VFR conditions to dominate most of West Central Texas for
the next 24 hours. A cold front will stall along or just south of
our Interstate 10 corridor tonight. Stratus will then develop
near sunrise, across mainly our southern counties. Plus, showers
and thunderstorms are possible, mainly along and near this front.
By tomorrow afternoon, expect VFR conditions across all of West
Central Texas.

&&

.PREV DISCUSSION... /issued 307 PM CDT Mon Apr 10 2017/

SHORT TERM...
(Tonight and Tuesday)

A cold front is moving south through the forecast area. Currently it
extends from San Saba county through northwest Menard County to
northwest Crockett County. Isolated to scattered rain showers with
very isolated heavy showers were mostly in southern Tom Green
County along and within 50 miles north of the front.

The cold front will slow down as it moves southeast through the
forecast area and there is a chance for heavy rain in San Saba,
Mason and Kimble counties this evening and overnight...a Flash Flood
Watch is currently posted for those counties until 7AM CDT Tuesday.
A few storms could reach severe levels over southeastern counties
later today, therefore the Storm Prediction Center has issued a
Severe Thunderstorm Watch for San Saba, McCullough, Menard, Mason,
Schleicher, Sutton and Kimble Counties until 11PM CDT tonight.

Expect cooler temperatures on Tuesday with lows near 50 degrees in
the Big Country to near 60 from Ozona to Junction. High temperatures
on Tuesday will be in the low to mid 70s with some cloudiness
lingering. Chances for rain of 30 to 50 percent continues through
mid-Tuesday across southern and especially southeastern most
counties. Rain chances are 20 percent or less from San Angelo
northward.

22

LONG TERM...
(Tuesday night through Sunday)

Quieter weather is expected Tuesday night into Wednesday as weak
upper level ridging develops across West Central Texas ahead of the
next approaching upper level shortwave trough. Overnight lows will
mainly be in the mid 50s to near 60 degrees, with high temperatures
on Wednesday near seasonal normals, in the mid to upper 70s.

The next upper level shortwave trough will track across the South
Plains/Texas Panhandle Wednesday night into Thursday. At this point,
the best chance for showers and thunderstorms looks to be across our
western and northern counties, closest to the track of the
aforementioned shortwave trough. Current rain chances range from
likely across our northwest counties, to slight chance across our
southeast counties. Highs on Thursday will be near seasonal normals,
in the mid to upper 70s. Drier conditions are anticipated Friday and
Saturday as weak upper level ridging develops across the forecast
area.

The next chance for showers and thunderstorms looks to be late next
weekend into the first part of next week as the next upper level
storm system approaches from the west. For now, PoPs were kept in
the slight chance/chance category given the uncertainty this far
out.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  74  58  77 /  20  10  10  20
San Angelo 	 57  74  59  79 /  20  20  20  20
Junction 	 60  74  60  78 /  60  40  10  20
Brownwood 	 57  73  58  77 /  40  20  10  20
Sweetwater 	 52  72  58  76 /  10  10  10  20
Ozona      	 58  73  60  75 /  30  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Kimble-Mason-San
Saba.

&&
Hazardous weather outlook, Apr 10, 2:59 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
259 PM CDT Mon Apr 10 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
259 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon into tonight. Some of
the storms may become severe this afternoon and evening, mainly
south and east of a Brownwood to Eldorado to Sonora line. The main
hazards will be dangerous lightning, large hail, and damaging
winds. In addition, locally heavy rainfall may caused localized
flooding, especially in urban areas and poor drainage places.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An isolated severe thunderstorm is possible west of a line from
Rotan to Mertzon to Ozona Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Apr 10, 7:47 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service San Angelo TX
747 PM CDT MON APR 10 2017

TXZ170-110130-
Mason TX-
747 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MASON COUNTY UNTIL
830 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 2
miles southeast of Mason, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Mason
County, including the following locations: The Intersection Of US-87
And Ranch Road 783.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3064 9928 3071 9924 3083 9897 3076 9896
      3063 9897
TIME...MOT...LOC 0046Z 248DEG 14KT 3069 9920

04
Special weather statement, Apr 10, 8:06 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
806 PM CDT MON APR 10 2017

TXZ155-170-110145-
Mason TX-San Saba TX-
806 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASON AND
SOUTHWESTERN SAN SABA COUNTIES UNTIL 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredonia, or 11 miles northeast of Mason, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Pontotoc around 835 PM CDT.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3092 9883 3092 9897 3077 9897 3081 9919
      3103 9904 3094 9881
TIME...MOT...LOC 0105Z 220DEG 11KT 3086 9908

04
Special weather statement, Apr 10, 8:48 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
848 PM CDT MON APR 10 2017

TXZ155-170-110230-
Mason TX-San Saba TX-
848 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN SABA COUNTY UNTIL
930 PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Field Creek, or 17 miles northwest of Llano, moving east at 20 mph
along the southern San Saba County Line.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm along with heavy rainfalls up to 2 inches.

This strong thunderstorm will be near...
  Cherokee around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3092 9850 3092 9896 3082 9897 3082 9899
      3100 9902 3111 9847 3108 9846 3106 9849
      3104 9846
TIME...MOT...LOC 0147Z 263DEG 16KT 3093 9889

04
Local storm report, Apr 10, 9:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
908 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             6 E MASON               30.75N  99.13W
04/10/2017  E1.50 INCH       MASON              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1700054

HUBER
Special weather statement, Apr 10, 9:18 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
918 PM CDT MON APR 10 2017

TXZ169-110245-
Kimble TX-
918 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBLE COUNTY UNTIL
945 PM CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of London, or 12 miles northeast of Junction, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall of 1 to 2 inches is also possible.

This strong thunderstorm will be near...
  London around 925 PM CDT.

Other locations impacted by this storm include The Intersection Of
US-
377 And Ranch Road 385 and The Intersection Of Ranch Road 385 And
Ranch Road 1871.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3056 9975 3071 9973 3071 9949 3052 9949
TIME...MOT...LOC 0218Z 269DEG 12KT 3060 9961

04
Special weather statement, Apr 10, 9:46 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service San Angelo TX
946 PM CDT MON APR 10 2017

TXZ170-110330-
Mason TX-
946 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MASON COUNTY UNTIL
1030 PM CDT...

At 945 PM CDT, Doppler radar was tracking a strong thunderstorm near
Castell, or 10 miles east of Mason, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm. Heavy rainfall amounts of 3 inches may produce flash flooding.

This storm will remain over mainly rural areas of east central Mason
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3065 9911 3082 9913 3085 9897 3076 9896
      3065 9896
TIME...MOT...LOC 0245Z 269DEG 10KT 3075 9905

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:41 PM CDTSpecial Weather StatementSJTCrockett49 min
Apr 10, 7:47 PM CDTSpecial Weather StatementSJTMason43 min
Apr 10, 7:54 PM CDTSevere Thunderstorm WarningSJTCrockett66 min
Apr 10, 8:06 PM CDTSpecial Weather StatementSJTMason39 min
Apr 10, 8:11 PM CDTSevere Thunderstorm WarningSJTMason49 min
Apr 10, 8:24 PM CDTAreal Flood AdvisorySJTMason111 min
Apr 10, 8:48 PM CDTSpecial Weather StatementSJTSan Saba42 min
Apr 10, 8:56 PM CDTSevere Thunderstorm WarningSJTMason49 min
Apr 10, 8:59 PM CDTSevere Thunderstorm WarningSJTCrockett61 min
Apr 10, 9:11 PM CDTFlash Flood WarningSJTCrockett5 hr
Apr 10, 9:18 PM CDTSpecial Weather StatementSJTKimble27 min
Apr 10, 9:29 PM CDTFlash Flood WarningSJTKimble, Mason3 hr
Apr 10, 9:46 PM CDTSpecial Weather StatementSJTMason44 min
Apr 10, 9:59 PM CDTSevere Thunderstorm WarningSJTCrockett46 min
Apr 10, 10:51 PM CDTSevere Thunderstorm WarningSJTSan Saba38 min
Apr 10, 10:55 PM CDTSpecial Weather StatementSJTMcCulloch20 min
Apr 10, 11:16 PM CDTSevere Thunderstorm WarningSJTMason59 min
Apr 11, 11:43 AM CDTSpecial Weather StatementSJTMenard47 min
Apr 11, 12:08 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard52 min
Apr 11, 12:55 PM CDTSpecial Weather StatementSJTMason50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.